MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE

THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Model Number 102953
Medical Device Problem Codes Mechanical Problem (1384); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); Hemorrhage/Blood Loss/Bleeding (1888); Thrombosis/Thrombus (4440)
Date of Event 02/05/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient was placed on right ventricular assist device (rvad) related to right ventricular (rv) dysfunction on post operative day 2.On (b)(6) 2026 the patient was returning for possible pump exchange related to having clotting issues with rvad which is centrimag.The patient was getting turned to clean.The patient complains of chest pain and had low flow on heartmate 3 and ecmo.The patient returned to supine position.They noted hemorrhage from previous chest tube site and cardiopulmonary resuscitation (cpr) was initiated; patient placed in trendelenburg position.Mass transfusion protocol was initiated.Ecmo was clamped due to cavitation.It appeared that the log file captured low flow events on 08feb2026.It was reported that the patient had right ventricular dysfunction pre-lvad implant as there was rvad during lvad implant.The cause of right ventricular dysfunction was not device related.They also noted protek perforated pulmonary artery (pa).The cause of low flow was due to volume depleted and they did mass transfusion.
 
Additional Manufacturer Narrative
A4 - patient weight not provided by the customer no further information was provided.A supplemental report will be reported once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported circuit clotting and low flow alarms could not be confirmed as no product, images, or log files were provided.A specific cause for the reported events could not be conclusively determined through this evaluation, and a direct correlation with the centrimag blood pump could not be conclusively established.Multiple attempts were made to obtain additional information regarding the reported event; however, no further information was provided by the account.The centrimag blood pump was not returned for evaluation.The lot number or other identifying information of the product was not reported and was not able to be determined during the investigation.The centrimag blood pump instructions for use (ifu) (rev.C) is currently available.The ifu lists venous thromboembolism, arterial non-cns (non-central nervous system) thromboembolism, and bleeding as adverse events that may be associated with the centrimag circulatory support system under ¿adverse events.¿ the ifu also provides the following warnings and cautions: ifu warning #2: ensure that the pump and circuit have been debubbled and primed properly prior to use to minimize the risk of air entry to the patient.Ifu warning #3: massive air entry into the pump will cause the pump to deprime and blood flow to stop.Clamp the outlet tubing, stop the pump, and remove air prior to resuming circulation.Ifu warning #7: it is intended that systemic anticoagulation be utilized while this device is in use.Anticoagulation levels should be determined by the physician based on risks and benefits to the patient.Ifu warning #10: frequent patient and device monitoring is recommended.Ifu warning #12: do not operate the pump in the absence of forward flow.The temperature within the pump will rise and increased cellular damage and clotting may result.Ifu warning #14: do not operate the pump with its inlet tubing clamped as a negative pressure will be generated in the pump and air bubbles may be formed in the priming fluid or blood.Ifu warning #15: monitor the patient¿s hemodynamics and the console flow display to ensure adequate blood volume for the inlet cannula position, pump rpm, and desired flow.Increase the pump rpm in small increments to minimize the risk of exceeding the available blood volume and causing inlet cannula obstruction, suction, outgassing, and/or cavitation.Ifu warning #16: as with all continuous flow pumps, operating at too high a speed can result in negative pressure at the inlet which can lead to collapse of the ventricle or blood vessels, inlet cannula obstruction, inspiration of air, outgassing, cavitation and increased risk of embolism.Always operate the system at the lowest speed consistent with the volume of blood available to be pumped and clinically acceptable circulatory support.Ifu warning #20: monitor the pump and tubing for air because the pump, similar to other centrifugal pumps, will pump air immediately.Clamp the pump outlet tubing if air enters the pump as gaseous emboli may be introduced into the patient, with attendant risk of death or severe bodily injury.A massive air embolus will deprime the pump, halting blood flow.Ifu caution #2: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.Ifu caution #6: attach tubing to the pump in such a manner as to prevent kinks or restrictions that may alter flow or cause regions of stasis or turbulence.Attach in a manner that does not bend or fracture the tubing connectors or ports.Advance the tubing beyond the second barb point of the pump connectors.Ifu caution #9: monitor carefully for any signs of occlusion throughout the circuit.Ifu caution #15: always have a backup centrimag pump, console, motor, and accessories available for use.The section titled ¿emergency back-up equipment¿ states that a backup sterile pump and supplies to prime must be available.The ifu also contains a section titled emergency pump replacement.The centrimag operation manual (rev.E) is currently available.Section 12.1 entitled "appendix i ¿ console alarms and alerts" in this ifu contains a list of console alarms and alerts, including the f2 and f3 flow alerts, as well as appropriate operator response to these events.The current revisions of the instructions for use (ifu) and operation manual can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG BLOOD PUMP
Common Device Name
BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24490892
Report Number3003306248-2026-00127
Device Sequence Number18795897
Product Code QNR
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number102953
Device Catalogue Number102953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2026
Supplement Date Received by Manufacturer04/16/2026
Initial Report FDA Received Date03/02/2026
Supplement Report FDA Received Date04/23/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite